Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 15, NWS Glasgow, MT

June 13, 2011Prairie County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 13, 2011, 11:46 PM MDT for Prairie County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2011, 11:46 PM MDT (05:46 UTC)
Expired
Jun 14, 2011, 3:34 AM MDT
In force
4 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Prairie County, MT

The radar

The Glasgow radar (KGGW), 200 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WGUS55 KGGW 140546
FFWGGW
MTC079-140945-
/O.NEW.KGGW.FF.W.0015.110614T0546Z-110614T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1146 PM MDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...

* UNTIL 345 AM MDT.

* AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE...
  TERRY AND FALLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4658 10543 4683 10562 4690 10508 4686 10501
      4685 10461 4668 10462 4656 10511

$$

GFF
WEATHER.GOV/GLASGOW
2 follow-up statements
922 
WGUS75 KGGW 140820
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
220 AM MDT TUE JUN 14 2011

MTC079-140945-
/O.CON.KGGW.FF.W.0015.000000T0000Z-110614T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRAIRIE-
220 AM MDT TUE JUN 14 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MDT FOR
SOUTHEASTERN PRAIRIE COUNTY...

AT 213 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
PORTIONS OF INTERSTATE 94 HAD 8 TO 10 INCHES OF WATER OVER IT IN 
PRAIRIE COUNTY.

RAPID RUNOFF FROM HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OFF 
ROADWAYS AND LOW LYING AREAS.


LOCATIONS IN THE WARNING INCLUDE...
  TERRY AND FALLON.

LAT...LON 4658 10543 4683 10562 4690 10508 4686 10501
      4685 10461 4668 10462 4656 10511

$$

SCHNETZLER
WEATHER.GOV/GLASGOW
739 
WGUS75 KGGW 140934
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
334 AM MDT TUE JUN 14 2011

MTC079-140943-
/O.CAN.KGGW.FF.W.0015.000000T0000Z-110614T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRAIRIE-
334 AM MDT TUE JUN 14 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
PRAIRIE COUNTY...

THE RAIN HAS ENDED ACROSS PRAIRIE COUNTY AND THERE IS NO LONGER A 
THREAT OF FLASH FLOODING.

LAT...LON 4658 10543 4683 10562 4690 10508 4686 10501
      4685 10461 4668 10462 4656 10511

$$

GFF
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 8:51 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 8:51 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
851 PM MDT MON JUN 13 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

UPDATE SENT TONIGHT TO RE-ADJUST THE FLASH FLOOD WATCH AND GIVE
SOME FINER TUNING TO THE FIRST PERIOD GRIDS REGARDING CURRENT AND
EXPECTED RADAR REFLECTIVITY TRENDS AND A BREEZY OUTFLOW BOUNDARY.
I ANTICIPATE THAT MORE OF THE HEAVY RAIN FALL WILL BE OVER OUR
SOUTHEASTERN AND EASTERN ZONES OVERNIGHT TONIGHT THROUGH TUESDAY
MORNING. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...THE NARROW UPPER LEVEL RIDGE
THAT BROUGHT A DRY AND QUIET DAY TO NORTHEAST MONTANA TODAY WILL
MOVE EAST AS THE NEXT UPPER LEVEL SHORTWAVE TROUGH MOVES ACROSS
THE AREA TONIGHT. THIS WILL INTRODUCE ANOTHER ROUND OF CONVECTIVE
RAIN SHOWERS THAT MAY BECOME A MORE STRATIFORM RAIN EVENT THROUGH
TUESDAY MORNING. THE MAIN QUESTION IS HOW MUCH RAIN THE DIFFERENT
AREAS WILL RECEIVE. AS USUAL...THE GFS AND NAM HAVE DIFFERENT
TIMING WITH THE NAM QUICKER. THE 12Z GEM AND THE 00Z EC TIMING IS
SIMILAR TO THE NAM...BUT THE GFS HAS BEEN MORE CONSISTENT. SO WILL
HAVE TO GO WITH A BLEND OF POPS AND QPF. IN ALL CASES THE STORM
GAINS STRENGTH AS IT PROGRESSES EAST THROUGH TUESDAY. QPF AMOUNTS
ARE SUBSTANTIAL AND COULD AMOUNT TO A HALF INCH TO AN INCH OR
MORE. WITH SATURATED GROUND FROM ALL THE RECENT RAINFALL...A
SEGMENTED FLASH FLOOD WATCH ONCE AGAIN IS IN ORDER BEGINNING
TONIGHT AND CONTINUING THROUGH TUESDAY. WESTERLY WIND WILL
STRENGTHEN ON TUESDAY BUT THE STRONGEST WIND LOOKS LIKE IT WILL
TREND SOUTH OF FORT PECK LAKE. SO WILL HOLD OFF FOR NOW IN ISSUING
A LAKE WIND ADVISORY TO LET THE NIGHT SHIFT LOOK AT THE WINDS ONCE
MORE.

LATE TUESDAY NIGHT AND WEDNESDAY...THE AREA SQUEEZES INTO ANOTHER
NARROW RIDGE BETWEEN THE DEPARTING STORM AND THE NEXT UPPER
TROUGH. THIS WILL PRODUCE ANOTHER DRY SUNNY DAY WITH NO WEATHER
ISSUES EXCEPT THE CONTINUING FLOODING. OVERALL WENT WITH A BLEND
OF BIASED MAV AND MET MOS FOR TEMPERATURES SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPDATE...GOING FORECAST IN OVERALL EXCELLENT SHAPE. THE DIFFERENT
EXTENDED RANGE FORECAST MODELS CONTINUE TO AGREE IN AN ONGOING
ACTIVE WEATHER PATTERN THANKS TO A DOMINANT UPPER LOW.
HOWEVER...THEY CONTINUE TO BE OUT OF PHASE WITH ONE ANOTHER
REGARDING TIMING OF THE ASSOCIATED PRECIPITATION. THUS KEPT THE
GOING FORECAST LARGELY UNCHANGED DEPICTING BROAD-BRUSHED
SHOWER AND THUNDERSTORM CHANCES AND BELOW NORMAL TEMPERATURES. GILCHRIST

PREVIOUS DISCUSSION...A SLOW MOVING UPPER LOW WILL DOMINATE MOST
POSSIBLY ALL OF THE EXTENDED PERIOD. MODELS DIFFER ON THE
CONFIGURATION OF THIS LOW AND THE TIMING OF THE SHORTWAVES
ROTATING AROUND THIS LOW.

THE LOW ITSELF LOOKS LIKE IT WILL BE CENTERED IN ALBERTA WITH A
BROAD TROUGH TO THE SOUTH COVERING MOST OF THE WESTERN U.S. THIS
WILL LEAVE EASTERN MONTANA IN SOUTHWEST FLOW ALOFT.

THE GFS AND ECMWF TIME THE WAVES DIFFERENTLY SO THE TIMING OF THE
WET VERSUS DRY PERIODS IN THIS PATTERN IS PROBLEMATIC. WILL LEAN
TOWARDS A BROAD-BRUSH OF A CHANCE OF THUNDERSTORMS FOR THIS SYSTEM.

MODELS EVENTUALLY MOVE THIS LOW TO THE NORTH OVER THE WEEKEND BUT
ANOTHER UPPER TROUGH/LOW IMMEDIATELY COMES IN FROM THE WEST AND
SETTLES INTO MONTANA/WYOMING KEEPING THE CHANCE OF RAIN GOING. FORRESTER

&&

.AVIATION...
FIRST ROUND OF SHOWERS IS MOVING THROUGH THE AREA THIS EVENING.
VFR CONDITIONS SHOULD DOMINATE...AFTER 10Z LOOK FOR SOME POCKETS
OF MVFR WITH HEAVIER SHOWERS.          PROTON

&&

.HYDROLOGY...
EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR SACO
THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVEL OVER THE
NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE
RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE
MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK
AND WILLOW CREEK.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 65K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO RISE DUE TO THESE RELEASES COMBINED WITH
THE HIGH WATER FLOWING FROM THE MILK RIVER.

THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF RAIN
THROUGH THE UPCOMING WEEK. LOCALIZED HEAVY RAIN WITH RAINFALL
RATES OF MORE THAN AN INCH IN A SHORT TIME ARE POSSIBLE WITH
THUNDERSTORMS THIS WEEK. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
NORTHEAST MONTANA FROM THIS EVENING INTO TUESDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR GARFIELD.

FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH TUESDAY
AFTERNOON FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...
RICHLAND...EASTERN ROOSEVELT.

FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH TUESDAY
MORNING FOR MCCONE...DAWSON...PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 13, 2:46 PM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT MON JUN 13 2011

MTZ016>027-059>062-141215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
246 PM MDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...
MISSOURI AND MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND
CREEKS FLOWING INTO THESE RIVERS.

A STORM SYSTEM WILL SPREAD SIGNIFICANT AMOUNTS OF RAINFALL ACROSS
THE AREA TONIGHT AND TUESDAY. THE POTENTIAL FOR FLASH FLOODING
EXISTS. THUS...A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING WILL PERSIST ON NUMEROUS STREAMS AND CREEKS FOR THE
FORESEEABLE FUTURE DUE TO THE SATURATED GROUND CONDITIONS AND THE
GENERALLY WET WEATHER PATTERN EXPECTED OVER THE NEXT SEVERAL
DAYS.

WESTERLY WIND WILL INCREASE TUESDAY TO AROUND 15-20KTS. THE
STRONGEST WIND WILL LIKELY REMAIN SOUTH OF THE THE MISSOURI RIVER.
A LAKE WIND ADVISORY FOR FORT PECK LAKE MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 13, 10:55 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1055 PM MDT MON JUN 13 2011

MTZ026-140600-
PRAIRIE-
1055 PM MDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...

UNTIL MIDNIGHT MDT.

AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF TERRY...MOVING NORTH AT 25
MPH.

THIS STORM HAS A HISTORY OF WIND GUSTS UP TO 40 MPH. THIS STORM WILL
PRODUCE HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   MCCLOUD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4666 10559 4674 10558 4675 10563 4682 10562
      4683 10574 4718 10558 4719 10540 4716 10532
      4698 10533 4698 10530 4665 10554 4665 10557
TIME...MOT...LOC 0453Z 202DEG 23KT 4670 10565

PROTON
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:55 PM MDTSpecial Weather StatementGGWPrairie65 min
Jun 14, 3:53 AM MDTAreal Flood WarningGGWDawson, McCone, Prairie, Richland, Wibaux8 hr
Jun 14, 5:30 AM MDTAreal Flood WarningGGWMcCone, Richland, Roosevelt, Valley5 days
Jun 14, 12:00 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley7 hr

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.